Dr. Roach: Eating cigarettes is a recipe for nicotine poisoning, not parasite relief
Dear Dr. Roach: I talked to a person who said they'd eaten a cigarette and it cured all of their symptoms of parasite infection, because tobacco is an "ancient cure" or something like that. I looked up the topic on poison control and was shocked to see cases of children who've been hospitalized, etc., for this. Is tobacco actually effective for getting rid of parasites? Also, if a person can smoke up to 40 cigarettes a day, how come more people aren't in the hospital for nicotine poisoning?
Dear J.S.B.: Children are particularly at risk for nicotine poisoning. Nicotine is a deadly poison, with a very small dose (7.5 mg) needed to cause symptoms and less than a gram, even in adults, to cause death. However, adults who do not smoke will frequently develop symptomatic nicotine toxicity if they try smoking, particularly smoking a cigar.
Nausea and vomiting are the most common symptoms, but larger exposures can lead to more serious problems, such as seizures, muscle breakdown and paralysis, including respiratory muscle failure. People do become somewhat more tolerant to nicotine toxicity with repeated use.
Tobacco has been used medicinally for centuries, certainly in pre-Columbian Americas, including for parasites. However, there are not good data to support its use. Conventional modern treatments for parasites are very effective, and documented parasite infections should not be treated with tobacco. I will note that finding people who believe they have parasites but do not is a common situation. This is difficult to treat since the belief in parasitic infection can be unshakable.
Dear Dr. Roach: I have just finished taking antibiotics and my gut is a mess, scientifically speaking. My lower abdominal pain has been almost constant for the past three days, even though I stopped antibiotics the day before yesterday. My cramping is relatively mild, but I have some bowel urgency shortly after I eat. I started taking a probiotic last night and am going to the grocery store to get kombucha tea. What measures should we take to restore gut health after a course of antibiotics?
Dear P.P.L. People with persistent diarrhea after a course of antibiotics should be concerned about the possibility of Clostridioides difficile infection. This was formerly Clostridium; bacteria species confusingly change names occasionally. C. diff is a potentially serious infection. Three or more episodes of watery diarrhea in 24 hours, starting during antibiotic treatment (or within two weeks of finishing) should make a clinician consider testing for C. diff. Symptoms can start even 10 weeks after a course of antibiotics, albeit rarely.
However, it doesn't sound like you are quite there. A person doesn't have to have C. diff to have gastrointestinal symptoms associated with antibiotic use. Several studies have shown that probiotics are modestly effective at reducing or preventing symptoms in people taking antibiotics, with a low risk of side effects, although one study cautioned that probiotic may be dangerous in people with severe pancreatitis. However, there is no consensus as to what the best probiotic bacteria strains or amounts are. Plain yogurt with active live cultures is a cheap and effective option for some: Those who can't tolerate that could consider probiotics.
Kombucha, a fermented drink made with tea, sugar, bacteria and yeast, may have some benefits of probiotics, but there is not enough evidence to recommend it.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.